Rhode Island, 2011

Winter Storm and Heavy Snow in Rhode Island, January 12, 2011

January 12, 2011 · NWS BOX · 7 events in 7 counties and zones

A developing nor'easter coastal storm dumped nearly two feet of snow across portions of Rhode Island in a 24 hour period. This was the second major storm of an above average winter of snowfall.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A developing nor'easter coastal storm dumped nearly two feet of snow across portions of Rhode Island in a 24 hour period.

This was the second major storm of an above average winter of snowfall. The first occurred December 26 and 27, with several other relatively minor snowfalls in the month of January, and a third major storm February 1 and 2. With only a brief thaw in between the December storm and the January storm, snow piled up across southern New England resulting in numerous roof collapses, towns seeking permission to dump excess snow in area rivers and bays, and numerous disruptions to transportation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 11, 10:21 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jan 11, 10:21 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1021 PM EST TUE JAN 11 2011

.SYNOPSIS...
A DEVELOPING NOREASTER WILL BRING HEAVY SNOW LATE TONIGHT INTO
WEDNESDAY AS WELL AS STRONG WINDS ALONG THE COAST. DRY BUT COLD
AND BLUSTERY WEATHER WILL RETURN THURSDAY AND CONTINUE INTO THE
BEGINNING OF NEXT WEEKEND. A FRONTAL SYSTEM WILL APPROACH THE
REGION BY SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LOW CLOUDS ARE STARTING TO MOVE INTO SOUTHERN NEW ENGLAND
TONIGHT...PARTICULARLY ACROSS EASTERN MASSACHUSETTS AND RHODE
ISLAND. RADAR IMAGERY AT 10 PM INDICATES LIGHT SNOW ACROSS MUCH OF
CONNECTICUT AND EVEN MOVING INTO WESTERN MASSACHUSETTS. HOWEVER...
SURFACE OBSERVATIONS INDICATE THAT SNOW IS REACHING THE GROUND
JUST IN SOUTHWESTERN CONNECTICUT. LIGHT FLURRIES MAY BE OCCURRING
NORTH AND EAST OF THERE NOW AND SNOW WILL START OVERSPREADING THE
AREA AS WE NEAR MIDNIGHT.

MSAS MSLP ANALYSIS SHOWS THE COASTAL LOW STRENGTHENING JUST EAST
OF THE DELMARVA PENINSULA. THIS ANALYSIS SHOWS MSLP CHANGES UP TO
8 MB/3 HR...INDICATING RAPID INTENSIFICATION. WITH THIS
INTENSIFICATION...CAN SEE SOME ENHANCEMENT OR BRIGHT BANDING ON
THE RADAR IMAGERY EAST OF NEW JERSEY.

SUFFICIENT LIFT APPROACHES NEW ENGLAND LATE TONIGHT...WITH MODEL
QPF ENTERING OUR AREA AROUND OR JUST AFTER 06Z AND SIGNIFICANT
LIFT BY 12Z. WE HAVE POPS INCREASING FROM NIL TO CATEGORICAL
MAINLY AFTER MIDNIGHT.

TEMPERATURES ARE A BLEND OF MOS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
AGREEMENT AMONG THE MODELS AS TO THE STORM TRACK HAS DIMINISHED
SINCE MONDAY AFTERNOON. IT HAS ALSO SHIFTED FARTHER NORTHWEST.
THE NAM AND GEM ARE FARTHEST WEST...TRACKING UP BUZZARDS BAY. THE
UKMET IS FARTHEST EAST...CROSSING THE BENCHMARK...WITH THE GFS
SLIGHTLY INSIDE THE BENCHMARK. THE ECMWF MOVES DOWN THE MIDDLE
ACROSS NANTUCKET SOUND. WE USED A MIX OF MODELS FOR THE
GRIDS....FOLLOWING THE GENERAL THEME OF THE ECMWF. MODELS USED
INCLUDE THE NAM...SHIFTED EAST SEVERAL MILES...THE SREF AND THE
ECMWF.

THIS TRACK FAVORS HEAVY SNOW ACROSS MUCH OF SOUTHERN NEW
ENGLAND...WITH A PERIOD OF MIXED OF SNOW AND RAIN OVER MARTHAS
VINEYARD AND OUTER CAPE COD. NANTUCKET MAY START AS SNOW...THEN
CHANGE TO RAIN IN THE MORNING...THEN BACK TO SNOW IN THE
AFTERNOON. MODEL CROSS SECTIONS SHOW DEEP LIFT...20 PLUS
MICROBARS/SEC OR 70 PLUS MILLIBARS/HOUR...INTERSECTING THE
DENDRITIC SNOW GROWTH ZONE OVER THE REGION FROM ABOUT 09Z TO 18Z.
THIS SHOULD BE THE PERIOD OF HEAVIEST SNOW...FROM 4-5 AM THROUGH
1-2 PM. LESS DRAMATIC LIFT CONTINUES UNTIL 21Z-24Z...4-7 PM.

WE EXPECT SNOWFALL RATES AT OR ABOVE 1 INCH PER HOUR DURING THIS
PERIOD. THE HEAVIEST SNOWFALL TOTALS EXTEND FROM CENTRAL CT
THROUGH THE BOSTON METRO SOUTHWEST...WITH MOST OF OUR AREA AT
10-17 INCHES. MIXING WITH RAIN WILL LIMIT AMOUNTS OVER THE CAPE
AND ISLANDS. EVEN SO...THE UPPER CAPE AND MUCH OF MARTHAS VINEYARD
SHOULD GET MORE THAN 6 INCHES. NANTUCKET LOOKS CLOSER TO 3-4
INCHES.

ANOTHER FACTOR WILL BE THE WIND. RAPID DEEPENING OF THE LOW
CENTRAL PRESSURE SPEED OF STRONG WINDS. MODEL FORECASTS OF THE
WIND AT 950 MB SHOWS A BROAD AREA OF 50-55 KNOTS CROSSING THE CAPE
AND ISLANDS AND THE EAST MASSACHUSETTS COAST.

BASED ON THE COMBINATION OF HEAVY SNOW AND EXPECTED WIND...WE HAVE
ORGANIZED HEADLINES THUSLY...WINTER WEATHER ADVISORY AND HIGH WIND
WARNING FOR NANTUCKET. BLIZZARD WARNING FOR CAPE/VINEYARD/EAST
COAST OF MASSACHUSETTS. THE NANTUCKET COMBINATION MAY BE A BETTER
DESCRIPTOR FOR THE OUTER CAPE BUT THE EFFECTS IN THE WESTERN HALF OF
THE ZONE ARE MORE SIGNIFICANT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
WEDNESDAY NIGHT...DEEP LOW PRESSURE WILL BE SOUTH OF NOVA SCOTIA
WED EVENING AND MOVING NE. THE HEAVY SNOW WILL HAVE ENDED BUT
LINGERING WRAP-AROUND LIGHT SNOW WILL LIKELY CONTINUE ACROSS
EASTERN NEW ENGLAND IN THE EVENING BEFORE MOVING OUT OVERNIGHT.
ANY ADDITIONAL ACCUM WED NIGHT SHOULD BE LESS THAN 1 INCH. OCEAN-
EFFECT SNOW SHOWERS MAY CONTINUE MOST OF THE NIGHT ACROSS THE
OUTER CAPE WITH NORTHERLY TRAJECTORY AND STEEP LOW LEVEL LAPSE
RATES OVER THE OCEAN. WINDY CONDITIONS ALONG THE COAST WILL
GRADUALLY DIMINISH OVERNIGHT.

THURSDAY...MAINLY DRY AND COLD WITH BRISK NORTHERLY FLOW GRADUALLY
DIMINISHING DURING THE DAY. OCEAN-EFFECT SNOW SHOWERS/FLURRIES
STILL POSSIBLE ACROSS THE OUTER CAPE...OTHERWISE PARTLY TO MOSTLY
SUNNY SKIES EXPECTED.

FRIDAY AND SATURDAY...LOOKS MAINLY DRY AS A HIGH PRESSURE BUILDS
EASTS INTO THE REGION. MID LEVEL SHORTWAVE MOVES THROUGH FRI
NIGHT/EARLY SAT...BUT MOISTURE IS LIMITED SO NO PRECIPITATION IS
EXPECTED. HOWEVER...THIS SHORTWAVE WILL SERVE TO REINFORCE THE
COLD AIR WITH TEMPERATURES REMAINING BELOW NORMAL.

NEXT CHANCE OF LIGHT SNOW WILL BE SOMETIME SATURDAY INTO EARLY
SUNDAY AS NEXT FAST MOVING DISTURBANCE APPROACHES FROM THE WEST.
GFS AND ECMWF SHOW WEAK OVERRUNNING AHEAD OF A WARM FRONT.

MONDAY AND TUESDAY...MONDAY LOOKS TO BE DRY FOR NOW...WITH ANOTHER
LOW PRESSURE POSSIBLY IMPACTING SOUTHERN NEW ENGLAND TOWARD NEXT
TUESDAY.  THIS IS BY NO MEANS CERTAIN...ESPECIALLY THE TIMING.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MEDIUM...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TONIGHT...MVFR CEILINGS LINGERED THROUGH THE AFTERNOON ACROSS
EASTERN MA. LOW CONFIDENCE THIS WILL BREAK DOWN BEFORE THE ARRIVAL
OF MORE MVFR/IFR CONDITIONS LATER TONIGHT. HIGH CONFIDENCE
EXPECTING VFR CONDITIONS ELSEWHERE THIS EVENING. SNOW MOVES UP
FROM THE SOUTH AND SOUTHWEST OVERNIGHT WITH IFR IN SNOW AND LOW
CEILINGS AFTER 09Z/4 AM.

WEDNESDAY...IFR CONDITIONS IN SNOW AND LOW CEILINGS THROUGH AT
LEAST 21Z. EASTERN MASS AND RI...FROM THE CENTRAL HILLS
EAST...WILL HAVE PERIODS OF LIFR IN HEAVY SNOW THROUGH AT LEAST
18Z. HIGH CONFIDENCE ON IFR OR LOWER AND MEDIUM-HIGH CONFIDENCE IN
TIMING. STRONG NORTHEAST WINDS ARE EXPECTED ON THE CAPE AND
ISLANDS AND ALONG THE MASSACHUSETTS EAST COAST WITH GUSTS OF 40 TO
50 KNOTS.  GUSTS 30-40 KNOTS FARTHER WEST.

CONDITIONS MAY IMPROVE IN THE CT VALLEY TOWARD EVENING.

KBOS TERMINAL...MVFR CEILINGS SHOULD THIN THIS EVENING. MVFR/IFR
CEILINGS RETURN AROUND 06Z AND IFR CONDITIONS IN SNOW TOWARD 09Z.
EXPECT IFR/LIFR CONDITIONS IN LOW CEILINGS AND HEAVY SNOW BETWEEN
12Z AND 18Z...POSSIBLY A LITTLE LATER. HIGH CONFIDENCE IN THE
CHANGING CONDITIONS...MEDIUM CONFIDENCE ON EXACT TIMING.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...

WEDNESDAY NIGHT...MOSTLY VFR CT VALLEY. MVFR-IFR CONDITIONS EAST
BECOMING VFR OVERNIGHT BUT MVFR MAY LINGER ACROSS OUTER CAPE COD
AND ACK. N WIND GUSTS TO 35 KT IN THE EVENING GRADUALLY
DIMINISHING OVERNIGHT.

THURSDAY...MODERATE TO HIGH CONFIDENCE VFR...EXCEPT MORNING MVFR
CIGS POSSIBLE ACROSS CAPE COD AND ACK. NW GUSTS TO 25 KT POSSIBLE.

FRIDAY...VFR...LOW PROB MVFR CEILINGS E TERMINALS.

SATURDAY...VFR.

SUNDAY...MEDIUM CONFIDENCE FOR MVFR IN SCATTERED SNOW.

&&

.MARINE...
TONIGHT...LIGHT WINDS THIS EVENING WILL BECOME EAST OVERNIGHT AND
INCREASE TO GALE FORCE BY DAYBREAK ESPECIALLY ACROSS THE WATERS
SOUTH OF NEW ENGLAND. SEAS TO 5 FEET WILL REACH THE SOUTHERN
WATERS BY MORNING.

WEDNESDAY...NORTHEAST GALES BECOME NORTHWEST IN THE AFTERNOON.
FORECAST WINDS ALOFT REACH 50 KNOTS OVER CAPE COD AND THE EASTERN
WATERS BY WEDNESDAY MORNING. WINDS DIMINISH BRIEFLY OVER THE
EASTERN WATERS AS THE CENTER OF LOW PRESSURE MOVES ACROSS
NANTUCKET SOUND. WINDS WILL THEN INCREASE AGAIN FROM THE WEST AND
NORTHWEST WITH GUSTS NEAR 50 KNOTS.

BASED ON THESE WINDS...WE HAVE ISSUED A STORM WARNING FOR OUR
EASTERN WATERS INCLUDING NANTUCKET SOUND AND CAPE COD BAY. WATERS
FROM VINEYARD SOUND WEST WILL HAVE A GALE WARNING.

OUTLOOK...WEDNESDAY NIGHT NIGHT THROUGH SUNDAY...

WEDNESDAY NIGHT...NW GALES LIKELY ACROSS THE EVENING EASTERN
WATERS DIMINISHING TO SMALL CRAFT ADVISORY LEVELS OVERNIGHT. SEAS
UP TO 15 FEET ACROSS THE OUTER EASTERN WATERS.

THURSDAY...SMALL CRAFT ADVISORY NW WINDS LIKELY IN THE MORNING THEN
DIMINISHING. LOW PROB OF MARGINAL GALES EARLY ACROSS EASTERN WATERS.
HAZARDOUS SEAS GRADUALLY SUBSIDING ACROSS THE OUTER COASTAL WATERS.

FRIDAY AND SATURDAY...WINDS AND SEAS BELOW SMALL CRAFT ADVISORY
CRITERIA. A BRIEF BURST OF COLDER AIR EXPECTED FRIDAY NIGHT MAY
CREATE A SMALL WINDOW OF GUSTS UP TO 25 KT.

SUNDAY...INCREASING SOUTHWEST WINDS SHOULD RESULT IN BUILDING SEAS
WITH GUSTS UP TO 25 KT POSSIBLE.

&&

.TIDES/COASTAL FLOODING...
THE COASTAL STORM WORKING UP THE COAST WILL BRING INCREASING
NORTHEAST WINDS TONIGHT...WITH STRONG WINDS BACKING FROM NORTHEAST
TO NORTH AND NORTHWEST ON WEDNESDAY. TIDES ARE IN THEIR LOW
ASTRONOMICAL CYCLE FOR THIS MONTH. THE BOSTON HIGH TIDE WEDNESDAY
AFTERNOON IS JUST 8.2 FEET. EVEN WITH A 2 FT SURGE...STORM TIDES
WILL BE MORE THAN 3 FEET BELOW FLOOD LEVELS.

HOWEVER...WITH STRONG WINDS ALONG THE EAST COAST AND SEAS BUILDING
UP TO 13 TO 16 FEET OFFSHORE...THERE IS A THREAT OF BEACH EROSION
ALONG THE OUTER CAPE. THIS COULD BE A PROBLEM FOR THE EASTERN MASS
COASTLINE IF THESE SEAS BUILD THROUGH MASSACHUSETTS BAY AND TOWARD
SHORE.

SO...FOR NOW...STILL NOT EXPECTING ANY ADVISORIES OR WARNINGS ALONG
THE COAST. WILL CONTINUE TO MONITOR THIS ASPECT OF THE STORM IN CASE
ANY OF OUR CURRENT THINKING CHANGES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 8 PM EST WEDNESDAY FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 8 PM EST WEDNESDAY FOR MAZ002>006-
     008>013-017-020-026.
     BLIZZARD WARNING FROM 2 AM TO 8 PM EST WEDNESDAY FOR MAZ007-
     014>016-018-019-021>023.
     HIGH WIND WARNING FROM 2 AM TO 7 PM EST WEDNESDAY FOR MAZ024.
     WINTER WEATHER ADVISORY FROM 2 AM TO 10 PM EST WEDNESDAY FOR
     MAZ024.
NH...WINTER STORM WARNING UNTIL 8 PM EST WEDNESDAY FOR NHZ011-012-
     015.
RI...WINTER STORM WARNING UNTIL 8 PM EST WEDNESDAY FOR RIZ001>008.
MARINE...STORM WARNING FROM 2 AM TO 7 PM EST WEDNESDAY FOR ANZ231-232-
     250-254-255.
     GALE WARNING FROM 2 AM TO 9 PM EST WEDNESDAY FOR ANZ230-
     233>237-251-256.

&&

SYNOPSIS...WTB/KJC
NEAR TERM...WTB/RLG
SHORT TERM...WTB
LONG TERM...BELK
AVIATION...WTB/BELK
MARINE...WTB/BELK
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 11, 4:31 PM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
431 PM EST TUE JAN 11 2011

CTZ002>004-MAZ002>006-008>013-017-020-026-NHZ011-012-015-RIZ001>008-
122145-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
431 PM EST TUE JAN 11 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-014>016-018-019-021>023-122145-
EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
431 PM EST TUE JAN 11 2011

...BLIZZARD WARNING IN EFFECT FROM 2 AM TO 8 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ024-122145-
NANTUCKET MA-
431 PM EST TUE JAN 11 2011

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 7 PM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 10 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231-232-250-254-255-122145-
CAPE COD BAY-NANTUCKET SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
431 PM EST TUE JAN 11 2011

...STORM WARNING IN EFFECT FROM 2 AM TO 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-233>237-251-256-122145-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
431 PM EST TUE JAN 11 2011

...GALE WARNING IN EFFECT FROM 2 AM TO 9 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Northwest Providence

When
January 12, 12:00 AM EST to 9:00 PM EST
Where
Northwest Providence forecast zone
Reported by
COOP Observer
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Ten to twenty-two inches of snow fell across northwest Providence County.

Heavy Snow, Southeast Providence

When
January 12, 12:00 AM EST to 9:00 PM EST
Where
Southeast Providence forecast zone
Reported by
Public
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Eight to fourteen inches of snow fell across southeastern Providence County.

Heavy Snow, Western Kent

When
January 12, 12:00 AM EST to 8:00 PM EST
Where
Western Kent forecast zone
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Fifteen to seventeen inches of snow fell across western Kent County.

Heavy Snow, Eastern Kent

When
January 12, 12:00 AM EST to 10:00 PM EST
Where
Eastern Kent forecast zone
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Twelve to fifteen inches of snow fell across eastern Kent County.

Heavy Snow, Bristol

When
January 12, 12:00 AM EST to 9:00 PM EST
Where
Bristol forecast zone
Reported by
Public
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

About seven inches of snow fell across Bristol County.

Heavy Snow, Washington

When
January 12, 12:00 AM EST to 9:00 PM EST
Where
Washington forecast zone
Reported by
Amateur Radio
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Ten to eleven inches of snow fell across Washington County.

Winter Storm, Newport

When
January 12, 12:00 AM EST to 8:00 PM EST
Where
Newport forecast zone
Reported by
Amateur Radio
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Six to ten inches of snow fell across Newport County. In addition, an amateur radio operator recorded a gust of 46 mph on their home weahter station.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2011Every state in 2011This day in weather historyWarnings in Rhode Island, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280158, 280159, 280160, 280161, 280162, 280163, 280177.